What to do when medication makes you constipated

constipation

Many medications can contribute to constipation, including but are not limited to the following:

  • Antidepressants -“A lot of antidepressants that treat the nerve endings in the brain also affect nerve endings in the gut. That can lead to significant side effects,” says Dr. Braden Kuo, a gastroenterologist at Harvard-affiliated Massachusetts General Hospital.
  • Opioids -“The narcotic effect can cause nerves in the gut to ‘sleep,’ inhibiting movement,” explains Dr. Kuo.
  • Calcium-channel blockers – relax the smooth muscles in blood vessels to lower blood pressure, also relax the muscles in the gut and may cause constipation.
  • Anticholinergics – block the effects of acetylcholine, a chemical that helps the muscles move. Less movement in the gut can lead to constipation.

Older adults can be more susceptible to the constipation side effect of medications because of a digestive system that’s off balance.

Constipation symptoms include 

  • having bowel movements too infrequently (typically fewer than three times a week);
  • having hard or small, lumpy stools;
  • having stools that are hard to pass;
  • straining;
  • having painful bowel movements;
  • having the sensation of incomplete emptying after a bowel movement.

What you can do

  • Adding more fiber to your diet can ease constipation.
  • using a fiber supplement with psyllium seed or methylcellulose.
  • Long-term treatment options: over-the-counter remedies such as polyethylene glycol 3350 (Miralax),  prescription medications such as linaclotide (Linzess).

Harvard Health Letter

Modern acupuncture is linked to constipation relieft.

Acupuncture for Chronic Severe Functional ConstipationA Randomized Trial 

by Annals of Internal Medicine

Written by M.E. Holistic Care

Specialists in Acupuncture you can trust Ph.D in Beijing University of Chinese Medicine Dedicated to providing Professional Quality Healthcare to Make a Difference for your health concerns